Humira rhymes with Diarrhea

Hey all

I've had a issues with what I suspected was pouchitis for a long time. It turned out to be a reaction to Naproxen and other NSAID's which I used to treat back pain.

As it turned out the back pain was from an inflammation in the sacroiliac joints - which happens to be associated UC/Crohn's. Because of my bad reaction to NSAID's I would start taking Humira twice a month. It worked wonders for my back pain which at that point had gotten very bad gradually. I was in constant discomfort or flat out pain but Humira fixed me up pretty much over night.

However... after taking two shots I've realized that Humira causes diarrhea. And bad. After the first shot I got diarrhea immediately. At first I suspected it was my J pouch acting up as it does often for different reasons. But the diarrhea was persistent and gradually disappeared right about when it was time to take another shot of Humira. Second shot, boom, diarrhea for a week and counting.

I'm sure that there are other people out there who have been diagnosed with inflammation in joints and treated with Humira. Do you have any advice for me?

I know I'm not supposed to but I tried antibiotics while on Humira (Cipro and Xifaxan) to rule out pouchitis but it hasn't worked. 

Should I be worried?

Will I have to give up this miracle drug?

Will my body adjust, will the diarrhea go away?

Are there any other Good treatment alternatives if Humira is a no go?

Thanks everyone!

Original Post

Very very liquid stool - more liquid than I typically have with pouchitis.

I would say one an hour - which is a bit more than when I have pouchitis that is treatable with antibiotics.

The urgency is like with pouchitis - from zero to a hundred in minutes. The urgency is the only thing that has gotten better with the help of antibiotics unlike consistency and frequency.

Humira has plenty of side effects listed, but diarrhea isn’t one of them. On the other hand, the set of things that make a J-pouch go crazy is probably different from the set that makes a colon go crazy. Plenty of people use Humira to control pouchitis, but it doesn’t sound like your go-to drug...

My suggestion is to discuss this with your doc and possibly switch to a different biologic. For my enteropathic arthritis I was on Humira, then Simponi, then Cimzia. I eventually developed chronic pouchitis while taking Cimzia, so I am now on Inflectra infusions (Remicade biosimilar). 

Scott is right that even though diarrhea is not a listed side effect for Humira, for you it seems to be.

My point is that you do have options. Switching to a new biologic is easy.

Jan

Add Reply

Likes (0)
Copyright © 2018 The J-Pouch Group. All rights reserved.
×
×
×
×